# Technical program for SaGES 2023

#### Last updated on June 29, 2023

### Monday, July 17, 2023

08:00-08:25	Opening	
08:30-09:50	Technical session	1. "Integrating geomatics into the next generation civil engineering curriculum" by Wayne Sarasua
(80 mins)	(18 mins per talk)	(Clemson University, South Carolina)
		2. "Preserving the public land survey system following wildfires using GNSS measurements tied to the
		national spatial reference system" by Brian Dollar (University of Maine)
		3. "Authentic assessment design in remote sensing training" by Carina Butterworth (SAIT)
		4. "On stockpile volumes" by Jack Walker (Oregon Tech)
09:50-10:10	Morning break	
10:10-11:10	Technical session	1. "Testing a new PPP-RTK method and results" by Yan Zhang (University of Calgary)
(60 mins)	(18 mins per talk)	2. "A distance education model for teaching surveying/geomatics" by Ahmed Elaksher (New Mexico State
		University)
		3. "UAS based coastal land management techniques" by Sudhagar Nagarajan (Florida Atlantic University)
11:15-11:45	Invited talk	"On surveying/geomatics and the high tech industry" by Kristian Morin (formerly Hilti and Hexagon)
12:00-13:00	Lunch	
13:10-14:55	Technical session	1. "LiDAR in your pocket: friend or foe to a surveyor?" by Michael Olsen (Oregon State University)
(105 mins)	(20 mins per talk)	2. "Accelerating graduates' preparedness for the 4IR geospatial industry: a project-based approach to
		developing spatial literacy in surveying and geomatics education" by Huiran Jin (NJIT)

		3. "Introduction to ABET Accreditation" by Amanda Reid (ABET)
		4. "Addressing the educational need for professional surveyors and dual registrants" by Carol Morman
		(Cincinnati State Technical and Community College, Ohio)
		5. "Mathematical coordinates as evidence in Alberta" by Matthew Sakatch (Pasquini & Associates
		Geomatics)
15:00-15:15	Afternoon break	
15:20-17:00	Technical session	1. "Developing a surveying engineering technology certificate program to create the next generation of
(100 mins)	(18 mins per talk)	professional land surveyors" by Tony Nettleman (Nettleman Land Consultants Inc., TX)
		2. "Geotechnology and innovation course in the Metaverse" by Salvatore Amaduzzi (University of Udine,
		Italy)
		3. "Asset management for sustainable infrastructure: a new educational initiative at the University of
		Calgary to support expanded opportunities for geomatics professionals" by Robert Radovanovic
		(McElhanney Ltd.)
		4. "Land surveying education in a forestry college" by Yanli Zhang (Stephen F. Austin State University,
		Texas)
		5. "Woolgar Geomatics College: an informal learning platform for geomatics professionals" by Brian Ball
		(Woolgar Geomatics College)
17:15-18:00	Department tour	
	(and group photo)	

## **Tuesday, July 18, 2023**

	uly 10, 2025	
08:00-09:50	Technical session	1. "Facilitating access to geospatial research and education: an UN-GGIM academic network perspective"
(110 mins)	(20 mins per talk)	by Songnian Li (Toronto Metropolitan University, formerly Ryarson)
		2. "Use of head-mounted VR for differential leveling surveying education" by Matthew O'Banion (United
		States Military Academy – West Point)
		3. "On trigonometric functions" by Daniel Blessner
		4. "Cloud-computing and software as a service (SaaS) for geospatial research and education: GeoCloud
		sample" by Eugene Levin (Meharry Medical College, TN)
		5. "Geomatics education challenges: a discussion paper" by Michael Chapman (Toronto Metropolitan
		University, formerly Ryarson)
09:50-10:10	Morning break	
10:10-11:10	Technical session	1. "Augmenting geomatics research and development in post-secondary technical institutes with
(60 mins)	(18 mins per talk)	education and cost saving" by Michel Morgan (SAIT)
		2. "Boy Scouts of Canada and the surveying merit badge" by Sean Galway (BCIT)
		3. "Precise positioning with smart phone GNSS observations" by Farzaneh ZangenehNejad (University of
		Calgary)
11:15-11:45	Invited talk	"The spatial extent of Aboriginal title in Canada: parcels & boundaries" by Brian Ballantyne
		(BoundaryIntelligence)
12:00-13:00	Lunch	
13:15	Bus pick-up	
	Field trip	
18:30	Bus drop-off	
18:30	Bus drop-off	

## Wednesday, July 19, 2023

08:00-09:50	Technical session	1. "CBEPS 2023 national syllabus" by Marie Robidoux (CBEPS / ACLS)
(110 mins)	(20 mins per talk)	2. "ROME: efficient extraction and classification of complex road markings from mobile LiDAR data" by
		Jaehoon Jung (Oregon State University) – to be presented by Michael Olsen
		3. "Methodology for precision DEM creation using InSAR and corner reflection correction in Calgary, AB"
		by Silvio Andres Ordonez-Zuniga (SAIT)
		4. "Estimating near-surface winds and their correlation with terrain in tornadoes using tornado-induced
		three damage" by Richard Wood (University of Nebraska-Lincoln)
		5. "Enhancing NextGen student learning in geospatial academia" by Jared Wilson (East Tennessee State
		University)
09:50-10:10	Morning break	
10:10-11:10	Technical session	1. "Case studies of authentic assessment in team activities in geomatics engineering technology" by
(60 mins)	(18 mins per talk)	Lance Hummel (SAIT)
		2. "Verbesserung vs. residual: how sign conventions complicate student understanding of non-linear
		parametric least-squares and Kalman filtering" by Kyle O'Keefe (University of Calgary)
		3. "Lessons learned from teaching boundary law in a virtual environment" by Izaak de Rijcke (University
		of New Brunswick / Four Point Learning)
11:15-11:45	Invited talk	"NATRF2022 – What Canada and the provinces are up to" by Geoff Banham (Geodetic Control, Lands
		Division, Alberta Environment and Protected Areas)
12:00-13:00	Lunch	
13:10-14:55	Technical session	1. "Integrating classroom observations and students feedback to support learning of the fundamentals of
(105 mins)	(20 mins per talk)	surveying" by Elena Rangelova (University of Calgary)
		2. "Assessing the ability to function effectively on technical teams in an on-line surveying engineering

		technology baccalaureate degree program" by Rich Vannozzi (University of Maine)
		3. "On subsurface utility engineering (SUE)" by Marlee Walton (Iowa State University)
		4. "Exploiting the connection between spatial and mathematical ability: recruiting traditional students to
		surveying/geomatics education" by Laramie Potts (NJIT) – to be presented by Huiran Jin
		5. "Terrain analysis and water simulation using immersive and experiential leaning environments,
		extended reality sandbox" by Mojgan Jadidi (York University)
15:00-15:15	Afternoon break	
15:15-16:30	Technical session	1. "Global engineering trip to Denver Colorado" by Wade Zhang (University of Calgary)
(75 mins)	(18 mins per talk)	2. "Multi-topic course design in geomatics engineering technology: challenges and proposed mitigation
		approaches" by Sameh Nassar (SAIT)
		3. "Elevation survey update for coastwide reference monitoring system (CRMS) and associated secondary
		monuments with comparisons on geoid changes in the datum and soil types" by Esra Tekdal Yilmaz
		(Nicholls State University, Louisiana)
		4. "Elevation and direction-wise distribution of land surface temperature in Jeju island using Landsat
		data" by Farhan Khan (Jeju National University, South Korea)
16:30-17:45	Business meeting	
18:00-20:00	Awards dinner	